|Year : 2020 | Volume
| Issue : 4 | Page : 299
Concurrent gingival hyperplasia, hirsutism, and megaloblastic anemia due to phenytoin use
Saurabh Gaba, Samiksha Gupta, Monica Gupta, Gautam Jesrani
Department of General Medicine, Government Medical College and Hospital, Chandigarh, India
|Date of Submission||22-Sep-2020|
|Date of Decision||28-Nov-2020|
|Date of Acceptance||10-Nov-2020|
|Date of Web Publication||17-Dec-2020|
Department of General Medicine, Level 4, D block,Government Medical College and Hospital, Chandigarh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Gaba S, Gupta S, Gupta M, Jesrani G. Concurrent gingival hyperplasia, hirsutism, and megaloblastic anemia due to phenytoin use. Apollo Med 2020;17:299
A 20-year-old woman, who was admitted for management of dengue fever, was found to have gum hypertrophy, facial hirsutism, and knuckle hyperpigmentation [Figure 1]. All these signs had appeared over the preceding 1 year, just prior to which she was commenced on phenytoin 100 mg thrice a day for idiopathic seizures. Investigations revealed hemoglobin of 10.3 mg/dL with a mean corpuscular volume of 112 fL (normal: 80–98 fL), and macro-ovalocytes were seen in the blood film. The Vitamin B12 level was 121 pg/mL (normal: 200–900 pg/mL). She frequently consumed nonvegetarian foods and had no history of diarrhea. There was no demonstrable sensory deficit on neurological examination. After a thorough explanation of the relation of these manifestations to phenytoin, the anti-epileptic drug was changed to levetiracetam 500 mg twice a day with gradual tapering of phenytoin. Gum enlargement due to phenytoin is more common in young patients and it starts as early as 3 months after initiation of treatment, even on therapeutic dose, with a steady state usually achieved after 1 year. It can occasionally be painful and interfere with speech and feeding, besides being a cosmetic concern. It occurs due to increased local inflammation in response to bacterial plaque with excessive production of fibroblasts and collagen. Phenytoin also causes nonandrogen-dependent hirsutism on the face, trunk, and extensor surface of limbs. In most of the cases, it reverses upon discontinuation of the drug. Induction of the hepatic enzymes by phenytoin can cause depletion of folic acid and Vitamin B12, leading to macrocytic anemia, knuckle hyperpigmentation and neurological manifestations related to peripheral neuropathy and/or dysfunction of the posterior columns and corticospinal tracts of the spinal cord.
|Figure 1: Gum hypertrophy, facial hirsutism, and knuckle hyperpigmentation|
Click here to view
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Corrêa JD, Queiroz-Junior CM, Costa JE, Teixeira AL, Silva TA. Phenytoin-induced gingival overgrowth: A review of the molecular, immune, and inflammatory features. ISRN Dent 2011;2011:https://www.hindawi.com/journals/isrn/2011/497850/
. [Last accessed on 2020 Dec 10].
Xu Y, Zhang N, Xu S, Xu H, Chen S, Xia Z. Effects of phenytoin on serum levels of homocysteine, vitamin B12, folate in patients with epilepsy: A systematic review and meta-analysis (PRISMA-compliant article). Medicine (Baltimore) 2019;98:e14844.